Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Diabetic, leg and toe feels numb and hurt on walking a long distance. Cause?

Good evening Doctor. I am a 59 year old male diabetic. If I walk for a 1/4 mile or more, my leg (from my knee to my thigh) gets numb and burns. I also have the same feeling in my right big toe . I can t even have the sheet touch my toe and it hurts. Sometimes my leg gets like this even when I am in bed so it s not always associated with walking. Any ideas what this could be?
Asked On : Fri, 21 Dec 2012
Answers:  1 Views:  31
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
General & Family Physician 's  Response
Hi there,
Thank you for writing to us.
You are most likely having what is called as diabetic peripheral neuropathy.
As you may also be knowing that diabetes can affect virtually any organ of the body.
Nerves can also be affected and one of the most common symptoms of diabetic peripheral neuropathy are numbness and burning of the hands and feet.
The burning in the feet or legs is also known as "paraesthesias".
There are a few medications that are most commonly used to treat these "paraesthesias" which include:
1. Pregabalin
2. Duloxetine
3. Gabapentin
I have written these medications in order of preference in which they should be used.
So I would suggest that you request your doctor to prescribe any one of the above mentioned medications to relieve your symptoms of burning.
There is nothing much that can be done for the numbness that you are having other than keeping your blood glucose well in control to prevent further damage to the nerves.
Kind Regards
Answered: Mon, 24 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor